Texas, 2019

Damaging Wind in Texas, August 23, 2019

August 23, 2019 · NWS CRP · 1 event in 1 county or zone

Thunderstorm produced minor wind damage in Victoria County late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorm produced minor wind damage in Victoria County late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 23, 1:57 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 23, 1:57 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
257 PM CDT Fri Aug 23 2019

.SHORT TERM (Tonight through Saturday Night)...

Convection over the region once again very limited across the
forecast area with most of the activity north into HGX area. A few
showers noted along the sea breeze, and could see a bit of an
increase in this yet this afternoon. So far no storms, but can't
rule that out through the afternoon. Most of the moisture
currently in the Gulf of Mexico is still progged to head northward
into the weekend, thus dont have PoPs on Saturday much higher than
what we're seeing today. Could again have a slightly more active
seabreeze, so do have 30 PoPs for the coastal bend. By tomorrow
evening an upper level shortwave over west to central Texas will
provide a slight chance for showers/storms for western zones.

Generally sticking with persistence for min temps, near seasonal
normals. Max temperatures will also be similar tomorrow to what
we're seeing today, especially west. East and northeast could see
some cooler values if showers coverage is higher.

&&

.LONG TERM (Sunday through Thursday)...

Isolated to scattered rain chances continue across the Coastal
Bend/Plains and the Middle Texas Gulf Waters for Sunday and into
early next week. The best rain chances through the extended period
are expected to be on Sunday as the 12z model runs are progging a
bit higher PWATs than yesterday with values ranging from 2.1 to 2.4
inches across South Texas. In addition to the ample moisture, the
right entrance region of a fairly unimpressive 40-50 knots 250mb sub-
tropical jet setups up across the region on Sunday as a 500mb
shortwave trough pushes into Central/South Texas from northern
Mexico. The combination of copious moisture and upper-level dynamics
is expected to provide enough synoptic scale lift to support
isolated to scattered convection across most portions of South Texas
through the day on Sunday. Like yesterday's model runs, today's 12z
GFS remains the most bullish with a prominent 500mb vorticity max
and DCVA associated with that shortwave. However, the 12z NAM does
not have as significant of a vorticity max as the GFS, but it is
still hinting at a more conducive DCVA than the ECMWF/Canadian.
Since GFS/NAM are beginning to align more with the shortwave trough
and higher moisture, confidence for slightly higher PoPs is
increasing a bit more for Sunday, but still have sided more along
the lines of the ECMWF/Canadian solutions for rainfall on Sunday.

For early part of next week, models prog the mid-level ridge to
build eastward with the eastern extent of the ridge setting up over
Texas. Subsidence from the ridge will likely result in drier
conditions through the layer with lower environmental moisture
through the week. However with moisture mainly confined near the
surface, PWATs are still expected to remain around 1.8-2.0 inches,
which combined with lift from the afternoon sea breezes will likely
support isolated shower activity each day through the week.

As for South Texas temperatures, can expected hot and humid
conditions with highs ranging from near 90 degrees along the coast
to mid 100s degrees out west and overnight lows in the upper 70s to
low 80s through the extended period. As the ridge continues to build
in across the region through next week, can expect a bit warmer
temperatures by Monday and Tuesday. With the persistent summertime
pattern, heat indices will range between 105-114 degrees with SPS's
likely to be needed through Monday, while heat advisories may be
needed by mid-week.

&&

.MARINE...

Showers and thunderstorms are expected tonight into Saturday
through the coastal waters as a disturbance moves northward.
Summertime pattern continues across the Middle Texas Coastal
Waters with weak to moderate onshore flow persisting through early
next week. Could see slightly more moderate winds Sunday & Monday
afternoons for the southern nearshore waters resulting in SCEC
conditions. Lingering moisture across the area waters will
contribute to scattered showers and thunderstorms Sunday. As high
pressure builds in early next week, moisture is progged to
slightly decreases and result in mostly isolated convection
through next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    78  95  78  96  79  /  20  30  20  30  10
Victoria          78  96  78  97  79  /  30  40  20  40  10
Laredo            78 102  78 102  81  /  10  10  20  20  10
Alice             76 100  76 101  79  /  10  20  10  30  10
Rockport          81  93  81  91  82  /  30  40  20  30  10
Cotulla           78 102  78 102  79  /  10  20  20  30  10
Kingsville        78  98  78  99  80  /  10  20  10  30  10
Navy Corpus       82  93  82  92  83  /  30  30  20  30  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

PH/83...SHORT TERM
KW/92...LONG TERM
Hazardous weather outlook, Aug 23, 4:23 AM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
523 AM CDT Fri Aug 23 2019

TXZ229>234-239>247-342>347-442-443-447-241030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
523 AM CDT Fri Aug 23 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Afternoon maximum heat indices will range from 105 to 109
across the Victoria Crossroads and Coastal Bend. Maximum heat
index values may briefly reach 110 across the portions of South
Texas.

Isolated to scattered thunderstorms are possible, mainly east of
the Rio Grande Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Maximum Heat Index values are expected to range from 102 to 109
through the weekend and into next week. Maximum heat index values
may briefly reach 110 across the portions of South Texas through the
weekend. Heat Advisories will be possible Monday through Thursday,
especially across the southern Coastal Bend.

Isolated to scattered thunderstorms will be possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-241030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
523 AM CDT Fri Aug 23 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible through
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 23, 3:31 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
431 PM CDT Fri Aug 23 2019

TXZ233-234-232200-
Victoria-Goliad-
431 PM CDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL VICTORIA AND
NORTHEASTERN GOLIAD COUNTIES...

At 431 PM CDT, a strong thunderstorm was located near Ander, or 13
miles northeast of Goliad, moving southwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Goliad, Schroeder, Weesatche, Weser and Ander.

LAT...LON 2879 9716 2864 9739 2886 9752 2890 9745
      2892 9738 2891 9738 2889 9735 2890 9734
      2888 9733 2887 9732 2888 9731 2887 9731
      2887 9730 2892 9723
TIME...MOT...LOC 2131Z 062DEG 9KT 2884 9729

TMT
Special weather statement, Aug 23, 3:45 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
445 PM CDT Fri Aug 23 2019

TXZ234-232215-
Victoria-
445 PM CDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VICTORIA COUNTY...

At 444 PM CDT, a strong thunderstorm was located over Nursery, or 8
miles northwest of Victoria, moving southwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Victoria, Mission Valley, Victoria Detar Hospital North, Victoria
Mall and Nursery.

LAT...LON 2904 9705 2887 9695 2877 9713 2892 9723
TIME...MOT...LOC 2144Z 057DEG 9KT 2891 9708

TMT

The radar

The Corpus Christi radar (KCRP), 123 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Victoria

When
August 23, 4:06 PM CST
Where
Victoria County, 4.16 mi SE of Mission Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
28.851, -97.160

Mping report was received of a thunderstorm producing damage to a home with shingles blown off along with tree limbs broken near Mission Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852264.